Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Caribou, ME

July 10, 2001Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 10, 2001, 3:28 PM EDT for Penobscot County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 3:28 PM EDT (19:28 UTC)
Expired
Jul 10, 2001, 4:15 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 101930
SVRCAR

MEC019-102015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 415 PM EDT

* AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER NEWPORT.  THE STORM WAS   
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLYMOUTH 335 PM EDT  
  STETSON AT 340 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE dTHUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4496 6940 4472 6928 4482 6882 4506 6888

HEWITT/NORCROSS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:35 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 10:35 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1035 AM EDT TUE JUL 10 2001

.UPDATE...
SURFACE OBSERVATIONS INDICATE FOG HAS LIFTED ACROSS THE REGION...EXCEPT
ALONG THE IMMEDIATE COAST. WILL UPDATE ZONES TO REFLECT THIS. ALSO...WILL
LOWER HIGH TEMPERATURES ALONG THE COAST A TAD BASED ON CURRENT OBS AND
LINGERING FOG.

WATER VAPOR LOOP SHOWS TWO DISTINCT SHORTWAVES...ONE CURRENTLY JUST TO THE
NORTH OF VERMONT...AND THE SECOND NORTH OF LAKE SUPERIOR. THERE/S ALREADY
NUMEROUS LIGHTNING STRIKES WITH THE FIRST SHORTWAVE. A THREAT FOR SEVERE
WEATHER MAY LINGER INTO THIS EVENING WITH THE SECOND SHORTWAVE. THE KEY WILL
BE IF CLOUDS CLEAR OUT ENOUGH TO HEAT SURFACE TEMPERATURES...AND THUS ADD TO
INSTABILITY. ATTM...IT LOOKS LIKE THE GREATEST POTENTIAL FOR STRONG TO
SEVERE STORMS IS IN ZONES 10-11-15>17. IF FOG LINGERS INTO THE AFTERNOON IT
MAY LIMIT DAYTIME HEATING IN COASTAL ZONES.

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND IN THE UPPER LEVELS WILL REMAIN NEARLY
STATIONARY OVER QUEBEC PROVINCE FOR THE NEXT SEVERAL DAYS. THIS WILL KEEP
UNSETTLED CONDITIONS ACROSS THE REGION FOR MUCH OF THIS WEEK. BECAUSE OF
THIS...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM TIME TO TIME.

.DISCUSSION...
WITH MOIST AIR MASS IN PLACE WILL INCLUDE FOG IN FORECAST FOR ALL ZONES IN
THE LATE EVENINGS AND EARLY MORNINGS.

FOR TODAY LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH THE REGION
DURING THE AFTERNOON WITH SHOWERS AND THUNDERSTORMS. WILL GO WITH HIGHEST
POPS IN THE NORTHERN ZONES IN ACCORDANCE WITH THE TRACK OF THE VORT MAX.
HIGH TEMPERATURES IN THE MID 70S NORTH...UPPER 70S SOUTH AND LOWER 70S FOR
THE COASTAL ZONES.

TONIGHT EXPECT SHOWERS TO END IN THE EARLY PORTION OF THE EVENING AS THE
VORT MAX MOVES OFF TO THE NORTHEAST. MIN TEMPERATURES IN THE UPPER 50S ALL
ZONES.

FOR WEDNESDAY LOOK FOR SHOWERS AGAIN AS NEXT WEAK DISTURBANCE MOVES
THROUGH. WILL GO WITH LIKELY POPS IN NORTH AND CHANCE POPS SOUTH AND
COASTAL ZONES. MAX TEMPERATURES NEAR 70 NORTH...UPPER 70S SOUTH AND LOWER
70S IN THE COASTAL ZONES.

EXTENDED:
THE UPPER LEVEL AND SURFACE LOW OVER QUEBEC WILL PRODUCE PERIODS OF SHOWERS
OVER THE FORECAST AREA ON THURSDAY AND FRIDAY. THIS SYSTEM BEGINS TO PULL
OUT ON SATURDAY BUT SKIES WILL REMAIN MOSTLY CLOUDY. PARTLY CLOUDY SKIES
CAN BE EXPECTED ON SUNDAY AND MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS
OVER THE NORTHEAST.

COASTAL WATERS:
WINDS TO REMAIN BELOW SCA THROUGH WEDNESDAY.

.CAR...NONE.

MIGNONE/APFFEL

In the hours before

Special weather statement, Jul 10, 12:05 PM EDT, 3 hours 23 minutes before
MEZ001>006-010-011-015>017-029-030-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1205 PM EDT TUE JUL 10 2001

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS
THE AREA THIS AFTERNOON AND INTO THIS EVENING...

SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION WILL BECOME
MORE WIDESPREAD THIS AFTERNOON AND LAST INTO THIS EVENING. SOME
THUNDERSTORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL OF 3/4 OF AN INCH OR LARGER IN DIAMETER. STRONG
GUSTY WINDS...HEAVY DOWNPOURS AND DEADLY LIGHTNING CAN BE EXPECTED
WITH ANY THUNDERSTORM THAT DEVELOPS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

APFFEL

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.